New York, 2024

Damaging Wind in New York, July 30, 2024

July 30, 2024 · NWS BUF · 1 event in 1 county or zone

A mid-level trough tracking across the area, along with plenty of instability of 2,000 J/kg or more of CAPE resulted in the formation of thunderstorms across the region. As storms tracked northeast across the Finger Lakes area during the afternoon, a storm produced damage in Geneva.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A mid-level trough tracking across the area, along with plenty of instability of 2,000 J/kg or more of CAPE resulted in the formation of thunderstorms across the region. As storms tracked northeast across the Finger Lakes area during the afternoon, a storm produced damage in Geneva. Shear with this setup was limited, resulting in less severe thunderstorms than would have otherwise been possible. Even though there were a few rounds of convection, nearly all of the thunderstorms remained below severe limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 30, 2:02 PM EST, 16 minutes earlier.

Area forecast discussion, Jul 30, 2:02 PM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
302 PM EDT Tue Jul 30 2024

.SYNOPSIS...
Scattered to numerous showers and thunderstorms will continue
through tonight before gradually diminishing from west to east late
tonight and Wednesday. Some thunderstorms will be capable of
producing very heavy rainfall. There will be a lull in activity
Thursday before another area of low pressure and cold front brings
more unsettled weather to the region Friday and Saturday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Mid-level trough slowly moving eastward through the Great Lakes this
afternoon. At the surface, a weak low over far eastern Michigan with
a trailing trough extending into the Ohio Valley. Diurnal heating
had allowed temperatures to warm into the mid 80s to near 90 early
this afternoon with surface dewpoints climbing into the upper 60s
and lower 70s. This has resulting moderate instability with
surface based CAPES increasing to 2-3 K J/Kg. The expectation
is that the coverage of convection will continue to increase the
rest of the afternoon and into this evening within this
moderately unstable airmass. Shear profiles do not look overly
favorable at the moment, but may get a bit more favorable as
the mid-level trough approaches later this afternoon and this
evening, especially across the eastern Lake Ontario region,
which could support a few strong to severe thunderstorms. The
lack of shear in a saturated environment increases the risk for
very heavy downpours in any thunderstorm across the region.
Precipitable water value off the 12Z KBUF sounding at 1.8"
forecast to reach 2+" through early this evening. This along
with deep warm cloud depths and small MBE velocity vectors
increase the risk of flash flooding, this would especially be
the case if any training cells occur. This threat remains
localized with the main concern over flash flood prone areas,
steep terrain and urban areas.

The mid level trough will move across the region tonight as the
weak surface low works across southern Ontario just north of
Lake Ontario, with the trailing trough pushing into the region.
This should continue to result in a coverage of showers and
thunderstorms. Waning instability should eventually lead to
a weakening and diminishing trend to the overall convection
through the night.

Wednesday, the weak surface low will reach the Saint Lawrence
Valley then continue to push northeast through the day. This will
bring the surface trough through the region. Drier air will move
into western New York behind the trough, however scattered
showers and thunderstorms will remain possible ahead of the
trough with most of the activity focused from the Finger Lakes
into the eastern Lake Ontario region, where a risk for locally
heavy rainfall will continue.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
Low pressure exits into New England Wednesday night, with lingering
showers and storms east of Lake Ontario ending during the evening
hours. A wedge of high pressure surface and aloft will then build
across the area bringing a brief respite from the more active
weather for the second half of Wednesday night and Thursday. The
exception to the mainly dry weather during this timeframe will be
across far western NY as the periphery of a convectively driven
shortwave grazes this area as it dives southeast into the Ohio
Valley, with the best chances for a few showers or storms farthest
southwest. Also cannot rule out a few scattered showers or an
isolated storm across the North Country on Thursday.

Aforementioned convectively driven shortwave exits southeast
Thursday night. Meanwhile, a fairly robust shortwave will dive
southeast out of the upper Great Lakes into the Ohio Valley Thursday
night and Friday through the mean longwave trough. This will keep
chances for showers and storms going across western NY Thursday
night and mainly dry weather elsewhere. On Friday, the main trough
axis will move into the central Great Lakes as it slowly approaches
from the west. This will bring increasing chances for showers and
storms across the area, most numerous across western NY Friday
afternoon. Main threat will be excessive rainfall which could cause
localized flooding for which WPC has a Day 4 Marginal Risk across
the entire area. Loss of daytime heating will allow the overall
coverage and storm intensity to lessen, however with a warm/humid
and unstable airmass in place and mid/upper level trough axis still
slowly approaching from the west, will maintain a chance for at
least scattered showers and storms across the area Friday night.
Isolated cells will still have the potential to produce some locally
heavy rainfall.

Otherwise, it will remain very warm and humid with daytime highs
ranging through the 80s both Thursday and Friday.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Unsettled weather continues into this weekend, before a cold front
sweeps through the area during the second half of the weekend
bringing some cooler, drier and less humid weather for the first
part of the new work week.

Main trough axis slowly crosses western and northcentral NY Saturday
and Saturday night. This will likely make Saturday the the most
active day of the long term period, especially during the peak
heating of the day possibly bringing numerous showers and
thunderstorms, most focused during the afternoon and evening.
Most numerous activity expected across the southern half of the
area closer to the better mid/upper level dynamics. This will
again bring the threat for localized heavy rainfall, with WPC
outlining the entire area in a Day 5 Marginal Risk.

The cold front trailing the system as it moves northeast of the area
Sunday, will cross our area sometime during the day. Exact timing
still in question. This will mean unsettled weather with at least
the possibility for scattered showers and thunderstorms will
continue for the second half of the weekend. That said, if timing of
the cold frontal passage speeds up enough, may be able to salvage at
least part of Sunday, especially across western areas. Quieter
weather is then expected in the wake of the frontal passage with
cooler/mainly dry and less humid weather expected for the first part
of the new work week.

Very warm and humid conditions will last through the weekend before
temperatures drop back to near average with more tolerable humidity
levels for the second half of the period.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Scattered showers and thunderstorms will continue to build across
western and north central New York through this afternoon.
Increasing moisture will promote heavy downpours that will reduce
vsby in storms. There is low to medium confidence that TAF sites
across western and north central New York will see thunderstorms.
Kept TS out of the TAFs for this cycle, but will amend if trends
give better occurrence and timing confidence.

Lower ceilings will move into the region from west to east this
afternoon, however most TAF sites will remain VFR. Conditions will
deteriorate to MVFR/IFR conditions across far western New York this
evening and overnight at KROC and KART.

Outlook...

Wednesday...VFR/MVFR with a showers and thunderstorms likely.
Thursday...Mainly VFR.
Friday through Sunday...Restrictions possible with a chance of
showers and thunderstorms.

&&

.MARINE...
For the most part, conditions on Lake Erie and Lake Ontario look
to be relatively quiet through the rest of the week. Winds will
remain light through tonight, before a weak surface low
tracking across the lower Great Lakes brings an uptick in mainly
westerly component winds for a period during Wednesday, but
speeds should remain below 15 knots, with only a light to
moderate chop developing during this time as wave heights
get no higher than 3 feet on the central and eastern portion of
Lake Ontario.

A weak pressure gradient then redevelops on the lower Great Lakes
Thursday and Friday with limited wave actions expected.

The main concern through Wednesday will be scattered thunderstorms
which could bring some brief localized gusty winds and higher
waves on the lake waters.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...HSK/TMA
NEAR TERM...TMA
SHORT TERM...JM
LONG TERM...JM
AVIATION...HSK/TMA
MARINE...TMA
Hazardous weather outlook, Jul 30, 4:13 AM EST, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
513 AM EDT Tue Jul 30 2024

NYZ005>008-310915-
Northern Cayuga-Oswego-Jefferson-Lewis-
513 AM EDT Tue Jul 30 2024

This Hazardous Weather Outlook is for north central New York.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms may produce locally heavy
rainfall leading to an isolated flash flood threat this afternoon
through this evening. A few thunderstorms may become severe and
could produce damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered showers and thunderstorms may produce locally heavy
rainfall leading to an isolated flash flood threat this afternoon
through this evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>004-010>014-019>021-085-310915-
Niagara-Orleans-Monroe-Wayne-Northern Erie-Genesee-Wyoming-
Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie-
513 AM EDT Tue Jul 30 2024

This Hazardous Weather Outlook is for western New York.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms may produce locally heavy
rainfall leading to an isolated flash flood threat this afternoon
through this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042-043-062-063-310915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
513 AM EDT Tue Jul 30 2024

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ044-045-064-065-SLZ022-024-310915-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
513 AM EDT Tue Jul 30 2024

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...Today and tonight.

A few thunderstorms this afternoon may produce gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jul 30, 12:50 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Buffalo NY
150 PM EDT Tue Jul 30 2024

NYZ001-301830-
Niagara NY-
150 PM EDT Tue Jul 30 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NIAGARA COUNTY
THROUGH 230 PM EDT...

At 149 PM EDT, Doppler radar was tracking a strong thunderstorm near
Newfane, or 7 miles northwest of Lockport, moving north at 25 mph.

HAZARD...Wind gusts up to 40 mph and locally heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lockport, Newfane, Wilson, Barker, Gasport, Olcott, and Appleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4336 7886 4340 7864 4342 7849 4341 7843
      4337 7845 4337 7846 4332 7847 4311 7854
      4321 7886
TIME...MOT...LOC 1749Z 189DEG 23KT 4327 7876

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JJR
Special weather statement, Jul 30, 1:25 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Buffalo NY
225 PM EDT Tue Jul 30 2024

NYZ014-301915-
Ontario NY-
225 PM EDT Tue Jul 30 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ONTARIO COUNTY THROUGH
315 PM EDT...

At 224 PM EDT, Doppler radar was tracking a strong thunderstorm near
Vine Valley, or 10 miles southwest of Canandaigua, moving northeast
at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Canandaigua, Bristol, Rushville, Seneca Castle, Cheshire, Cottage
City, and Bristol Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Canandaigua Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4269 7752 4284 7745 4297 7734 4289 7704
      4276 7722 4276 7731 4273 7734 4266 7737
      4264 7739
TIME...MOT...LOC 1824Z 224DEG 14KT 4276 7740

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

PP
Special weather statement, Jul 30, 1:37 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Buffalo NY
237 PM EDT Tue Jul 30 2024

NYZ008-301930-
Lewis NY-
237 PM EDT Tue Jul 30 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN LEWIS COUNTY THROUGH
330 PM EDT...

At 235 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms 8 miles north of Taberg, or 10 miles northeast of
Camden, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph, pea size hail, and locally heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Whetstone Gulf State Park, Highmarket, Lyonsdale, Port Leyden, Lyons
Falls, Constableville, Turin, Mohawk Hill, Swancott Mill, West
Leyden, and Talcottville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4342 7553 4346 7571 4371 7549 4357 7521
TIME...MOT...LOC 1835Z 221DEG 12KT 4342 7559

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JJR
Special weather statement, Jul 30, 2:06 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Buffalo NY
306 PM EDT Tue Jul 30 2024

NYZ014-301945-
Ontario NY-
306 PM EDT Tue Jul 30 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ONTARIO COUNTY
THROUGH 345 PM EDT...

At 306 PM EDT, Doppler radar was tracking a strong thunderstorm near
Geneva, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Geneva, Phelps, Hall, and West Junius.

This includes Interstate 90 near exit 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4283 7712 4301 7704 4301 7696 4291 7696
      4288 7697 4287 7696 4287 7698 4276 7698
      4276 7710
TIME...MOT...LOC 1906Z 203DEG 23KT 4280 7700

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

PP
Special weather statement, Jul 30, 2:10 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Buffalo NY
310 PM EDT Tue Jul 30 2024

NYZ002-003-301945-
Orleans NY-Monroe NY-
310 PM EDT Tue Jul 30 2024

...STRONG THUNDERSTORMS WILL IMPACT ORLEANS AND NORTHWESTERN MONROE
COUNTIES THROUGH 345 PM EDT...

At 309 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Waterport, or near Albion, moving northeast at 20
mph.

HAZARD...Wind gusts up to 40 mph and brief, torrential downpours.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Brief torrential downpours will produce
         ponding of water in poor drainage areas.

Locations impacted include...
Albion, Hamlin Beach State Park, Holley, Waterport, Lakeside Beach
State Park, Point Breeze, Kent, Ridgeway, Clarendon, Gaines, Kendall,
Fancher, Morton, and Knowlesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4315 7806 4325 7840 4341 7834 4337 7777
TIME...MOT...LOC 1909Z 215DEG 19KT 4331 7817

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Hitchcock
Special weather statement, Jul 30, 2:17 PM EST, 1 minute before
Special Weather Statement
National Weather Service Buffalo NY
317 PM EDT Tue Jul 30 2024

NYZ004-014-302000-
Ontario NY-Wayne NY-
317 PM EDT Tue Jul 30 2024

...STRONG THUNDERSTORMS WILL IMPACT WAYNE AND NORTHEASTERN ONTARIO
COUNTIES THROUGH 400 PM EDT...

At 317 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Newark, or 13 miles northeast of Canandaigua,
moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Newark, Williamson, Marion, Lyons, Palmyra, Clifton Springs, Clyde,
Phelps, Sodus, Chimney Bluffs State Park, Rose, Huron, Manchester,
Wolcott, Macedon, Shortsville, Sodus Point, Red Creek, North Rose,
and East Williamson.

This includes Interstate 90 near exit 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4296 7726 4299 7733 4329 7721 4330 7689
      4333 7673 4324 7671 4302 7690 4301 7696
      4299 7703 4295 7705
TIME...MOT...LOC 1917Z 214DEG 27KT 4304 7713

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

PP

The radar

The Binghamton radar (KBGM), 110 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ontario

When
July 30, 2:18 PM EST
Where
Ontario County, Geneva
Measured
51 kt (59 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
42.870, -76.980

Multiple reports of trees and wires downed in Geneva.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2024Every state in 2024This day in weather historyWarnings in New York, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202743.